Homeopathic Teething Gels Linked to Infant Seizures

FDA urges parents to discontinue use of herbal teething remedies that can cause life-threatening reactions.

Baby Orajel Naturals is one of several products pulled from CVS shelves. Photo: toysrus.com
Baby Orajel Naturals is one of several products pulled from CVS shelves. Photo: toysrus.com

An October 3rd Daily Mail article warned new data shows a correlation between homeopathic teething remedies and seizures. The findings prompted the FDA to issue a formal warning stating, “Consumers should seek medical care immediately if their child experiences seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating, or agitation after using homeopathic teething tablets or gels.”

The news has prompted CVS to remove all homeopathic teething products from shelves including Baby Orajel Naturals products, two CVS-branded products, and five Hyland’s products. A spokesperson for Hyland’s says the advisory is a surprise and notes that the FDA tests their products, just like all other drugs. Hyland’s maintains that their products are safe, but suggests parents consult a physician prior to use and read all labels carefully.

More in Nutraceuticals/functional